Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Denver/Boulder, CO

July 16, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 16, 2017, 7:55 PM MDT for Lincoln County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 7:55 PM MDT (01:55 UTC)
Expired
Jul 16, 2017, 8:30 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS55 KBOU 170155
SVRBOU
COC073-170230-
/O.NEW.KBOU.SV.W.0079.170717T0155Z-170717T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
755 PM MDT SUN JUL 16 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  South central Lincoln County in east central Colorado...

* Until 830 PM MDT

* At 755 PM MDT, a severe thunderstorm was located 6 miles east of
  Punkin Center, or 31 miles south of Limon, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Karval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3889 10368 3888 10346 3868 10347 3870 10371
TIME...MOT...LOC 0155Z 005DEG 15KT 3882 10359 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RPK
2 follow-up statements
447 
WWUS55 KBOU 170210
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
810 PM MDT SUN JUL 16 2017

COC073-170230-
/O.CON.KBOU.SV.W.0079.000000T0000Z-170717T0230Z/
Lincoln CO-
810 PM MDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTH CENTRAL LINCOLN COUNTY...

At 809 PM MDT, a severe thunderstorm was located 4 miles northwest of
Karval, or 35 miles south of Limon, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Karval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3886 10368 3885 10346 3868 10347 3870 10371
TIME...MOT...LOC 0209Z 005DEG 15KT 3876 10360 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RJK
246 
WWUS55 KBOU 170226
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
826 PM MDT SUN JUL 16 2017

COC073-170236-
/O.EXP.KBOU.SV.W.0079.000000T0000Z-170717T0230Z/
Lincoln CO-
826 PM MDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3886 10368 3885 10346 3868 10347 3870 10371
TIME...MOT...LOC 0226Z 005DEG 15KT 3870 10361 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:23 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 16, 3:23 PM MDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
323 PM MDT Sun Jul 16 2017

.SHORT TERM...(This evening through Monday)
Issued at 320 PM MDT Sun Jul 16 2017

Water vapor satellite shows center of weak low over far eastern
Colorado with the best axis of moisture over the eastern state
border. Drier air under the ridge is pushing over the foothills
and urban corridor. A ribbon of moisture originating over western
Colorado this morning has moved over the northern and central
mountains with scattered thunderstorms expected to continue
pushing south over the next few hours. Most hires models have
discontinued wanting to bring convection into the Denver area this
evening - will continue the dry forecast. Storms over the far eastern
plains may last into the night, especially over the far
northeastern corner as the low lifts slightly north.

Monday will bring warmer temperatures as the upper ridge re-
establishes itself behind the departing upper low. Moisture in
westerly flow will continue another day of scattered afternoon
mountains showers and storms, with a slight chance of pushing over
the plains. Precipitation will be light over the plains however,
with forecast soundings showing more of an inverted V type, so
gusty winds will be more of a concern.

.LONG TERM...(Monday night through Sunday)
Issued at 320 PM MDT Sun Jul 16 2017

Broad high pressure ridge aloft over the 4 corners region on
Tuesday will gradually shift eastward into the central plains
states from late Wednesday through the end of this week.
Initially, temperatures will be warming well into the 90s over the
plains with only isolated storms through Wednesday. The mountains
will see slightly better chances for storms with a better influx
of moisture. Once the high shifts east, the flow will become more
southwest which should steer a bit more moisture into Colorado
and the plains. Expect some slight cooling later in the week with
a better chance for storms. Fairly typical weather pattern for
middle of July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 320 PM MDT Sun Jul 16 2017

VFR conditions are expected through Monday afternoon.
Thunderstorms will remain mainly south and west of Denver through
this evening. Little or no impact expected to the Denver
terminals. Easterly winds will become drainage tonight, veering
around through west and north Monday morning to northeasterly
Monday late morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...Kriederman
Hazardous weather outlook, Jul 16, 10:50 AM MDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Sun Jul 16 2017

COZ030>051-171700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Sun Jul 16 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today east of a
line from Fort Morgan to Kiowa, with more numerous storms near the
Kansas/Nebraska borders. Some of the storms on the plains could
produce heavy rainfall, with one to two inches falling in an hour.
There will also be isolated afternoon storms over the mountains
that could produce just a brief period of heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A broad ridge of high pressure aloft will be the dominant
influence through the period. The ridge may begin to shift
further east in the central plains states by late in the week.
The best chance of showers and thunderstorms each afternoon and
evening will be over the mountains through the middle of the
week, with a better chance spreading into the northeast plains
thereafter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:33 PM MDTSpecial Weather StatementBOUWeld27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.